How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask PitRottMommy Your Own Question
PitRottMommy
PitRottMommy, Veterinary Nurse
Category: Dog
Satisfied Customers: 5467
Experience:  15 yrs experience in vet med, 8 in emergency med. Founder of a non-profit animal rescue
8538164
Type Your Dog Question Here...
PitRottMommy is online now
A new question is answered every 9 seconds

My dog got a foxtail removed on Monday got antibiotic and

Customer Question

My dog got a foxtail removed on Monday got antibiotic and anti inflammatory. He has not been eating or drinking since Friday and is very lathargic and keeps shaking. What should I do?
Submitted: 5 months ago.
Category: Dog
Expert:  PitRottMommy replied 5 months ago.

Hello, JACustomer. I have been a Veterinary Nurse for over 15 years and would be happy to help you today. I'm reviewing your question right now.

Expert:  PitRottMommy replied 5 months ago.

1) Is he still being given the NSAID and antibiotic?
2) What are the names of the medications being given? If still being given, how often are they given?
3) Are you seeing any vomiting? Any diarrhea?
4) What foods have been offered?

Customer: replied 5 months ago.
He got cephalexin 250 mg which he is taking 2 times a day and rimadyl 75mg 1/2 pill 2 times a day. He did vomit yesterday morning. He has eaten his regula food which is pedigree food.
Gama
Customer: replied 5 months ago.
He is still taking the cephalexin
Expert:  PitRottMommy replied 5 months ago.

Cephalexin and Rimadyl are both known to cause GI upsets, which may be part of the reason that you have witnessed vomiting and he's not willing to eat.

If there are more than 2 hours before the next dosing of the Cephalexin and Rimadyl, I would recommend giving a dose of famotidine (pepcid) to help reduce the discomfort in his stomach. You will want to give 0.5mg/pound of body weight (a 10# ***** would receive 5mg, a 5# ***** would receive 2.5mg, etc). For this, you can visit any human pharmacy and buy the OTC brand name Pepcid, or you can use the cheaper, off-brand “famotidine” that’s available. Either will be useful.

2 hours following a dose of famotidine, the time needed for the medication to begin working, you can offer a bland diet. To make this, you’ll combine white or brown rice, boneless, skinless chicken breast and sufficient water for cooking in a stock pot. Boil on medium until it turns to mush and the breast is easily flaked. To avoid more nausea, start with small amounts to begin with and offer the amount every 2-4 hours. A few teaspoons to start is typically sufficient and you can work your way up every 2-4 hours in incremental increases until you’re sure no vomiting will be seen. If your companion requires a more palatable food, try adding in pureed baby food in chicken, turkey and similar flavors. Avoid those that contain onion or garlic in the ingredient panel.

Try to ensure when you are giving medication that there is at least a small amount of food that goes with it so that it does not further upset his stomach.

If the vomiting/refusal to eat continues, I would recommend having him examined and a determination made if he needs to continue the medication regimen any further due to the symptoms he's developed. Do not be surprised if you see soft stool or diarrhea, as well.

Let me know if I can help further.

Did my response help to answer all of the questions that you had? If questions remain, please reply and let me know how I can assist.

Before signing off today, please take the time to use the star rating system at the top of the page to leave a rating for me. Until this is done, the website will not compensate me for helping you.

If you would like to request me in the future for pet-related questions, you can do so by accessing this page: http://www.justanswer.com/pet/expert-pitrottmommy/?rpt=3800

Customer: replied 5 months ago.
He only vomitted once though. It was yesterday. And he is done with the rimadyl. He was done with it yesterday.
Expert:  PitRottMommy replied 5 months ago.

He's vomited once, but he's showing every symptom of his stomach not feeling well. We know this because he's not eating or drinking since Friday. The pepcid should help to calm his stomach and give him the desire to eat and drink again. I suspect this is linked to the cephalexin and not to the rimadyl. If this was due to the rimadyl, he should have made some improvements today with the medication being finished yesterday. And that has not yet happened as he continues to not eat and not drink. Try the pepcid and let me know how it works for you.

Customer: replied 5 months ago.
Even thought he has been in this medication since Monday? 1 week ago?
Expert:  PitRottMommy replied 5 months ago.

That's correct. Typically it takes a few days on the medication before a pet will feel unwell. We typically see a pet stop eating, assuming that the medication causes a GI upset, 3-5 days following the medication being started. If he was started on Monday and stopped eating/drinking on Friday, the timeline is correct for this to be the cause.

Customer: replied 5 months ago.
you don't think his infection from the foxtail that was removed got worse. You are saying that his symptoms are solely from his medication
Expert:  PitRottMommy replied 5 months ago.

That's what it sounds like to me. Typically if we are to see an infection become worse, the source of the infection will be where you'll see the first symptoms. Most foxtails are present in limbs, is this where the foxtail was originally removed?

Customer: replied 5 months ago.
What would be symptoms if his infection got worse.The foxtail was on his paw. They had to put him down and drain out the infection.
Expert:  PitRottMommy replied 5 months ago.

We would expect to see pus draining from the wound, the pet not walking on the paw, etc. This is considered uncommon once the pet is on antibiotics as this should prevent further infection from developing.

Customer: replied 5 months ago.
This is what it looks like today.
Customer: replied 5 months ago.
Another one
Expert:  PitRottMommy replied 5 months ago.

This does not look overly moist, does not appear to have pus draining from it, etc. From what I can tell, it appears to be healing well. I imagine based on the appearance that it was a rather substantial affliction to start.

Expert:  PitRottMommy replied 5 months ago.

Checking in. How is your companion doing today?

Expert:  PitRottMommy replied 5 months ago.
Hi,

I'm just following up on our conversation about your pet. How is everything going?

PitRottMommy